Indiana, 2024

Damaging Wind in Indiana, August 16, 2024

August 16, 2024 · NWS LOT · 1 event in 1 county or zone

A line of strong thunderstorms produced one instance of wind damage near DeMotte during the evening of the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of strong thunderstorms produced one instance of wind damage near DeMotte during the evening of the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 16, 5:32 PM CST, 2 hours 56 minutes earlier. Its key messages:

  • Scattered thunderstorms late this afternoon and evening, mainly near and north of I-80. A few storms may become strong to severe with a threat for damaging winds and large hail.
  • Scattered showers and isolated to widely scattered t-storms on Saturday, then isolated to widely scattered showers, and perhaps a few isolated t-storms on Sunday.
  • Long duration of dangerous swimming conditions and hazardous boating conditions on southern Lake Michigan Sunday-Monday.
Area forecast discussion, Aug 16, 5:32 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
632 PM CDT Fri Aug 16 2024

.KEY MESSAGES...

- Scattered thunderstorms late this afternoon and evening,
  mainly near and north of I-80. A few storms may become strong
  to severe with a threat for damaging winds and large hail.

- Scattered showers and isolated to widely scattered t-storms
  on Saturday, then isolated to widely scattered showers, and
  perhaps a few isolated t-storms on Sunday.

- Long duration of dangerous swimming conditions and hazardous
  boating conditions on southern Lake Michigan Sunday-Monday.

&&

.DISCUSSION...
Issued at 322 PM CDT Fri Aug 16 2024

Through Saturday Night:

A clear "swirl" pattern is evident in GOES water vapor and
visible satellite imagery this afternoon over the Upper Midwest,
where a vertically-stacked low pressure system is centered at
this time. Along the southern periphery of the low pressure
region, an embedded vorticity maximum can be made out.
Immediately downstream of this vort max, scattered showers and
thunderstorms have blossomed across northeast Iowa and southern
Wisconsin, and the expectation is for this convection to
continue to increase in coverage and intensity as the vort max
steers it our way into an uncapped and increasingly unstable air
mass. Quality low-level moisture has largely remained in tact
here into this afternoon with dew points generally in the upper
60s to low 70s as of this writing, so feel pretty confident
that we'll get at least a few storms in our forecast area late
this afternoon into this evening, mainly in areas near and north
of I-80, which are positioned closer to the core of the
mid/upper-level low and better large-scale forcing for ascent.
Dry mid-level air has thus far caused our inbound convection to
struggle to take full advantage of the 1000-1500 J/kg of MLCAPE
analyzed in RAP objective mesoanalysis, but if storms can
eventually manage to overcome this dry air, then increasing mid-
level flow going into this evening could enhance shear profiles
enough to support some storm organization, perhaps allowing for
maybe one or two strong to marginally severe storms to
materialize and track across the northern half of our CWA. Most
of this evening's showers and storms should then depart our area
by midnight, though some straggling spotty showers could hang
around for up to a few hours longer.

The mid/upper-level low will still be in our vicinity come
tomorrow, likely centered over the Lower Peninsula of Michigan.
Its close proximity to our forecast area in conjunction with
steepening low- and mid-level lapse rates should foster another
period of diurnal convective showers across our CWA beginning as
early as the late morning, with peak coverage not expected until
the mid-late afternoon. While lapse rates will not get
particularly steep above 650 mb (where forecast soundings
indicate that a warm nose will be present), equilibrium levels
should still easily exceed the -20C level, so the deepest
convective cells tomorrow will likely contain lightning for a
relatively brief period of time before their updrafts come
crashing down amidst an overall lack of deep-layer shear.
Overall shower coverage should be scattered and generally
greatest across the eastern half of our forecast area, but with
us being only on the periphery of the stronger large-scale
forcing for ascent, the factors inhibiting convective growth and
storm longevity should keep thunderstorm coverage isolated to
widely scattered at best. Shower/storm coverage should then wane
after sunset with the loss of diurnal instability, though lake
effect processes will likely lend a hand in keeping a lingering
stream of broken rain showers going into northwest Indiana
through the night. The daytime showers, associated cloud cover,
and northwest winds should keep high temperatures capped at
about 80F tomorrow.

Ogorek

Sunday through Friday:

The mid-upper level low pressure that will bring diurnally
driven showers and some storms on Saturday will shift into the
eastern Great Lakes on Sunday. While large scale forcing will be
steadily diminishing (mid-level height rises), weak embedded
impulses on the west side of the upper low, lingering mid-level
moisture, and modest destabilization inland of an advancing
lake shadow may yield the development of isolated to widely
scattered showers (highest PoPs 20-40%).

Shower activity should favor inland areas east of I-39 in the
early to mid afternoon. Mid-level moisture will likely quickly
dry out by the late afternoon, causing lingering showers to
dissipate. Regarding thunder chances, generally poor mid-level
lapse rates (5.5C/km or less) are forecast, so with diminishing
forcing and warmer air aloft, expectation is a few isolated
thunderstorms (~20%/slight chance) at most inland. Notably, the
instantaneous lightning flash density product from the 12z ECMWF
kept almost our entire area devoid of any implied lightning.

The slow movement eastward of the weak surface low pressure
associated with the upper low, seasonably strong expansive high
pressure building in from the north and northwest, and relatively
cool air over the warm lake (modest lake induced instability)
will result in an extended period of full fetch brisk northerly
winds Sunday through Monday. Expecting to need a Beach Hazards
Statement and Small Craft Advisory for this period barring a
significant forecast change.

A pseudo-blocky pattern will develop next week, keeping us in
dry northerly mid-level flow aloft between strong ridging over
the southwest and pronounced troughing over northeastern North
America. This will bring dry weather, comfortable temperatures
(slightly cooler by day lakeside), and low humidity through the
work week. Late summer heat may finally make inroads into the
region during the last work week of August.

Castro

&&

.AVIATION /00Z TAFS THROUGH 06Z SATURDAY/...
Issued at 605 PM CDT Fri Aug 16 2024

Aviation Forecast Concerns:

- Period of thunderstorms early this evening, with some brief
  gusty WNW winds as the storms arrive.

- MVFR ceilings appear likely from late tonight into midday
  Saturday.

- Scattered showers and thunderstorms Saturday afternoon and
  early evening, especially for Chicago metro terminals.

- Low-confidence potential for winds to shift northeast for
  Chicago terminals later Saturday afternoon/evening.

Isolated to scattered thunderstorms were occurring across
portions of far northern IL and WI early this evening. Of note
for the terminals, was a line of thunderstorms currently
stretching from near KMKE to east of KRFD to near KMLI. This
line of storms was moving to the east-southeast at around 35 kt,
and will move into the Chicago terminals shortly after 00Z.
These storms (as well as earlier isolated TSRA across the
Chicago metro this afternoon) have a history of producing gusty
winds, and have indicated the potential for brief 35 kt gusts in
the TAFs. This main line of convection should clear the KRFD
area prior to 01Z and the Chicago terminals by around 02Z. Other
isolated showers upstream are expected to fade with sunset,
making for dry conditions overnight. Model guidance is pretty
aggressive in building MVFR ceilings into the area late tonight
into Saturday morning/midday. No existing extensive deck
upstream yet, but will continue to watch for this development
given good model agreement in its depiction.

An upper level low will continue to drift slowly east-southeast
across the western Great Lakes area through Saturday, with a
couple of smaller mid-level disturbances wrapping around it and
over the region. This looks to support additional diurnal
showers and scattered thunderstorms again Saturday afternoon,
especially across eastern WI/northeast IL including the Chicago
terminals. While TSRA coverage may not be very high, forecast
soundings do indicate enough instability during the afternoon
and early evening hours to message a PROB30 for TS and a
prevailing VCSH.

Breezy west-southwest surface winds early this evening will
ease and turn more westerly later tonight, then eventually
become northwest to north-northwest on Saturday. A couple of
models do suggest a shift to northeast is possible for
KORD/KMDW/KGYY later Saturday afternoon, though confidence is
low at this distance with most guidance NW- NNW. Will have to
monitor this into Saturday.

Ratzer

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Aug 16, 2:56 PM CST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
356 PM CDT Fri Aug 16 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-172100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
356 PM CDT Fri Aug 16 2024 /456 PM EDT Fri Aug 16 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Damaging Wind Risk...up to 60 mph.
     Level 1 of 5 Large Hail Risk...up to quarter size.

DISCUSSION...

Scattered thunderstorms are expected through this evening, mainly
north of I-80. A few storms may become strong to severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Limited Thunderstorm Risk.
Sunday and Monday...
  High Swim Risk Lake Michigan Beaches.

.SPOTTER INFORMATION STATEMENT...

  Spotter reports may be needed through this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at 35 mph.

LMZ740>745-172100-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
356 PM CDT Fri Aug 16 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Level 1 of 5 Thunderstorm Wind Gust Risk...up to 50 knots.
     Level 1 of 5 Hail Risk...up to quarter size.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Limited Thunderstorm Risk.
Sunday and Monday...
  Hazardous conditions for small craft are likely.

Castro

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Aug 16, 7:26 PM CST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
826 PM CDT Fri Aug 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     Tstm Wnd Gst     2 NNW University Park   41.46N 87.70W
08/16/2024  M55 MPH          Will               IL   Mesonet

            Measured gust to 55 mph at a private weather
            station.

&&
Special weather statement, Aug 16, 7:41 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
841 PM CDT Fri Aug 16 2024

ILZ023-108-INZ001-010-170230-
Eastern Will IL-Kankakee IL-Newton IN-Lake IN-
841 PM CDT Fri Aug 16 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN WILL...KANKAKEE...
NORTHERN NEWTON AND SOUTHERN LAKE COUNTIES THROUGH 930 PM CDT...

At 841 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Beecher to near
Manteno to 6 miles southeast of Braceville. Movement was east at 50
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kankakee, Bourbonnais, Bradley, Cedar Lake, Lowell, Manteno, Peotone,
Momence, Lake Village, Beecher, Roselawn, Limestone, Lake Dalecarlia,
Grant Park, St. Anne, Aroma Park, Hopkins Park, Shelby, Sun River
Terrace, Bonfield, Schneider, Thayer, and Sumava Resorts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4124 8722 4122 8728 4100 8728 4099 8753
      4101 8753 4101 8762 4113 8824 4114 8824
      4120 8810 4121 8801 4124 8801 4137 8777
      4136 8722
TIME...MOT...LOC 0141Z 277DEG 45KT 4132 8770 4122 8787 4117 8816

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DK
Local storm report, Aug 16, 7:42 PM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
842 PM CDT Fri Aug 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     Tstm Wnd Gst     3 NE Navy Pier          41.92N 87.57W
08/16/2024  M51 MPH          LMZ741             IL   C-Man Station

            Gust to 44 knots at the Harrison Dever Crib.

&&
Special weather statement, Aug 16, 7:52 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
852 PM CDT Fri Aug 16 2024

INZ001-002-011-170215-
Porter IN-Jasper IN-Lake IN-
852 PM CDT Fri Aug 16 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTER...SOUTHEASTERN LAKE AND
NORTHERN JASPER COUNTIES THROUGH 915 PM CDT...

At 852 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Burns Harbor to near Hobart to Lake Dalecarlia.
Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gary, Portage, Merrillville, Valparaiso, Hobart, Crown Point,
Chesterton, Cedar Lake, DeMotte, Hebron, Wheatfield, Lake Station,
Lakes of the Four Seasons, South Haven, Porter, Winfield, New
Chicago, Kouts, Burns Harbor, Ogden Dunes, Town of Pines, Beverly
Shores, Wheeler, Dune Acres, and Dunns Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4117 8693 4121 8727 4122 8728 4136 8723
      4137 8745 4151 8729 4162 8726 4163 8716
      4165 8715 4165 8710 4171 8693
TIME...MOT...LOC 0152Z 279DEG 34KT 4161 8715 4148 8721 4136 8739

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

DK
Local storm report, Aug 16, 8:08 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
908 PM CDT Fri Aug 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Tstm Wnd Gst     2 S Wheeler             41.48N 87.18W
08/16/2024  M50 MPH          Porter             IN   Mesonet

            Measured gust to 50 mph at a private weather
            station.

&&
Special weather statement, Aug 16, 8:19 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
919 PM CDT Fri Aug 16 2024

INZ010-011-170245-
Newton IN-Jasper IN-
919 PM CDT Fri Aug 16 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN NEWTON AND CENTRAL
JASPER COUNTIES THROUGH 945 PM CDT...

At 919 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hebron to Roselawn to near Hopkins Park.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rensselaer, DeMotte, Wheatfield, Roselawn, Hanging Grove, Fair Oaks,
Parr, Baileys Corner, and Stoutsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4100 8740 4100 8728 4122 8728 4117 8693
      4091 8693
TIME...MOT...LOC 0219Z 281DEG 39KT 4132 8722 4115 8729 4104 8756

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DK

The radar

The Chicago radar (KLOT), 89 km away, was scanning. The volume nearest the first event began at 02:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
August 16, 8:28 PM CST
Where
Jasper County, 0.52 mi E of Cheever Airport
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.170, -87.190

Photos shared via social media showed a large tree branch down onto a car near DeMotte. A canopy and trampoline were also lofted by the winds and impaled by a horse fence at the same residence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207406.